Nebraska, 2018

Flood in Nebraska, June 25 to 26, 2018

June 25 to 26, 2018 · NWS FSD · 1 event in 1 county or zone

Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 4 to 9 inches of rainfall, inundating crop and pasture land as well as damaging infrastructure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 4 to 9 inches of rainfall, inundating crop and pasture land as well as damaging infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 25, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 25, 5:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
651 PM CDT Mon Jun 25 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM CDT Mon Jun 25 2018

Currently, satellite imagery is showing the upper low just about in
the middle of Nebraska, with a surface low centered in southeast
Nebraska. The various models are in good agreement in bringing the
upper low eastward to along the Missouri River of Nebraska and Iowa
by 06Z Tuesday, moving into northeast Iowa by Tuesday afternoon.
The main concern late this afternoon and evening is of course the
potential for heavy rain, or at least pockets of heavy rainfall. The
chances for severe weather in northwest Iowa and adjacent
locations are becoming more remote as the clearing line has remained
to the south, not allowing for a destabilization of the atmosphere.
With the upper low slow close, would not be surprised to hear
reports of a few funnels late this afternoon along and south of I 90
due to vorticity, but the threat for bona fide tornadoes is
extremely low.

The rainfall threat remains however, but this upper low is quite
different then the upper low of last Wednesday and Wednesday night.
First of all is not quite as strong. Secondly, the strongest
dynamics are mainly confined to the time frame of right now through
mid this evening, as QG forcing pinwheels northward from the upper
low and extends from our eastern zones, back into southwest Nebraska
at 00Z. However the QG forcing greatly decreases in strength between
00Z and 06Z tonight. So there is a question on just how heavy the
rainfall will be. If we did not already receive a ton of rain in the
previous week, we would not need a flash flood watch this evening as
there will likely not be the barn burner 3 to 7 inch amounts which
have been common recently. Instead, current thoughts are that there
will be pockets of heavier rainfall when cells would happen to train
for a couple of hours allowing local amounts to top an additional
two inches through midnight. However believe widespread amounts will
be in the three quarters of inch to inch and a half range. And the
heavier amounts will be confined to along and south of I 90. The
individual cells bringing the heaviest rainfall should be fairly
progressive as the whole thing lifts northward, before weakening
late this evening.

Earlier, already extended the flash flood watch area in time through
04Z this evening. After 04Z, the various CAMs show a great decrease
in rainfall both in coverage and intensity. In fact, the HRRR and
HRRRx really keep the heaviest rainfall confined to the MO River
valley.

On Tuesday on the backside of the upper low, lingering showers and
isolated thunderstorms will be a threat mainly east of the James
River valley. Sounding profiles are moist through 4km with mid level
temperatures near 700mb less than +10C. So therefore it will not
take much to get a shower going here and there. But the activity
will be isolated to scattered as forcing by Tuesday is limited.
Temperatures are forecast to be moderately cool for this time of
year with the amount of moisture present, and highs should be in the
70s, with perhaps lower 80s in south central SD zones.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM CDT Mon Jun 25 2018

By mid week, an upper ridge of high pressure begins to redevelop
over the south central United States which will provide rising
heights for our area. There may possibly be a weak wave riding over
this ridge Wednesday night worth a few pops, but overall chances for
rainfall are real skittish until Saturday or Saturday night. This is
due to an upper trough of low pressure moving into the intermountain
west late this week, then toward the western plains on Saturday and
Saturday night. Saturday will feature an unstable southwest flow
aloft in our area, and the corresponding warm air advection should
help to kick off showers and thunderstorms. The storms should be
progressive however as the corresponding low level wind shift is
moving from west to east as the upper wave also moves eastward. So
at this time, this feature may not exacerbate the on going
flooding. With the building ridge, it will become quite warm and
humid, especially on Thursday and Friday where moist dew point
values will help to produce widespread heat index values in the 90s
to around 100 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon Jun 25 2018

Rain showers with a few embedded thunderstorms remain possible
through this evening into the early overnight. After showers
decrease, some fog is possible, especially in southwest Minnesota
along the Buffalo Ridge, as light northeast winds cause upslope
flow during the morning hours. Cloud decks will lift and decrease
in coverage throughout the day Tuesday as the weather system moves
off to the east.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 11 PM CDT this evening for SDZ061-062-
     066-067-069>071.

MN...Flash Flood Watch until 11 PM CDT this evening for MNZ089-090-
     098.

IA...Flash Flood Watch until 11 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.

NE...Flash Flood Watch until 11 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...VandenBoogart
Hazardous weather outlook, Jun 25, 3:41 AM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Mon Jun 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-260945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
441 AM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will occur across the area for today and
tonight. There will be a threat of heavy rainfall with these
storms, with the potential for flooding of urban and poor drainage
areas. Additional local rainfall up to 1 to 3 inches is possible.
In addition, isolated storms could become severe in the
afternoon, with hail to the size of quarters, winds to 60 mph, and
even an isolated tornado possible.

Due to recent heavy rainfall, river flooding will continue in
some locations. Those with interest along area rivers will want to
remain alert and take action if necessary. For specific river
details, visit:  https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-260945-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
441 AM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will occur across the area for today and
tonight. There will be a threat of heavy rainfall with these
storms, mainly south of Interstate 90, with the potential for
flooding of urban and poor drainage areas. Additional local
rainfall of up to 1 to 3 inches is possible with a heavier storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 25, 4:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 SE YANKTON            42.87N 97.36W
06/25/2018  M2.24 INCH       YANKTON            SD   CO-OP OBSERVER

&&
Local storm report, Jun 25, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            EMERSON                 42.28N 96.73W
06/25/2018                   DAKOTA             NE   EMERGENCY MNGR

            SEWER PLANT IN EMERSON IS UNDER WATER.

&&

BT
Local storm report, Jun 25, 5:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLOOD            2 N WAKEFIELD           42.29N 96.86W
06/25/2018                   DIXON              NE   LAW ENFORCEMENT

            WATER OVER THE ROAD AT THE INTERSECTION OF
            HIGHWAY 35 AND HIGHWAY 9.

&&

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dixon

When
June 25, 6:00 PM CST to June 26, 6:00 AM CST
Where
Dixon County, 0.69 mi S of Concord to 1.23 mi SE of Concord
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.370, -96.980

A week of periodic heavy rainfall ending June 26 resulted in a widespread 4 to 9 inches of rainfall, much of which occurred on June 24 and 25. Specific weekly totals included 7.58 inches at Concord and 8.08 inches at Wakefield. Minor flooding occurred with significant amounts of crop and pasture land inundated as Logan Creek at Wakefield (gage site LCWN1) crested 2.5 feet above flood stage on June 26. The river fell below flood stage on June 26.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770445.